Format

Send to

Choose Destination
Nihon Rinsho. 1997 Jan;55(1):112-7.

[Drug-induced parkinsonism].

[Article in Japanese]

Author information

1
Department of Neurology, Mie University School of Medicine.

Abstract

Drug-induced parkinsonism(DIP) is at present the second most frequent cause of parkinsonism next to idiopathic Parkinson's disease(PD) in Japan. The ratio of the incidence of DIP to PD has been reported to be between 1:2 and 1:5, which varied at the period surveyed. The most frequent causative drugs were calcium-blocking agents, flunarizine and cinnarizine in 1980s, and they have been replaced in recent years by benzamide derivatives with antipsychotic, antiemetic or prokinetic actions, sulpiride, tiapride and metoclopraramide. The clinical features of DIP are similar to those of PD except for rather rapid progression of the symptoms. Careful neurological examination and check of all drugs the patient has taken are important for correct diagnosis. Most causative drugs act as the dopamine D2 receptor blocker in the brain and discontinuance of the drug(s) is necessary for the treatment. Parkinsonian symptoms begin to improve in several weeks and patients are relieved from the symptoms usually within several months.

PMID:
9014432
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center